MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 75004650
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that during a thr surgery, two (2) polarstem stem inserter broke while trying to insert the polarstem.No pieces fell inside the wound.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: it was reported that during a total hip replacement (thr) surgery, two (2) polarstem stem inserter broke while trying to insert the polarstem.No pieces fell inside the wound.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.The devices, intended for use in treatment, were not returned.No visual evaluation could be performed.As the batch numbers are unknown, the respective production records could not be reviewed.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Due to insufficient information it is not possible to perform a review of past corrective actions.Due to an unknown batch number, the review of historical complaints was performed on product number basis only, revealing 13 additional complaints over the past 12 months with similar failure mode.Based on the available information and the performed investigation, the reported failure mode could not be confirmed, and it is not possible to investigate whether the reported devices met manufacturing specifications upon release for distribution.A relationship between the reported event and the devices cannot be confirmed.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Should the devices or additional information be received, the complaint will be reopened.Smith and nephew will continue to monitor this article for similar issues.This investigation is considered closed.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18029110
Report Number9613369-2023-00206
Device Sequence Number20352139
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public07611996097573
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75004650
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2023
Supplement Date Received by Manufacturer11/13/2023
Initial Report FDA Received Date10/30/2023
Supplement Report FDA Received Date11/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown